Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 89, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 11, 2008, 8:02 AM EDT for 6 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 8:02 AM EDT (12:02 UTC)
- Expired
- May 11, 2008, 8:45 AM EDT
- In force
- 43 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
Counties Appling County, GA, Atkinson County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA, Ware County, GA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:52 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 0.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:20 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 11, 6:20 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
620 AM EDT SUN MAY 11 2008
.UPDATE...TOR WATCH ISSUED UNTIL 17Z FOR THE NRN HALF OF OUR FCST
AREA GIVEN EWD MOTION...AND SWD DVLPMENT...OF MCS OVER WCTRL GA.
SOME UNCERTAINTY AS TO HOW FAR SOUTH NEW CONVECTION WILL DEVELOP AS
LLJ IMPINGES ON SOUTHERN PART OF MCS...GREATEST T-STORM COVERAGE AND
SEVERE THREAT THROUGH THE MORNING WILL STILL BE ACRS SCTRL AND SE
GA...WITH MORE ISOLATED ACTIVITY FURTHER SOUTH LATER IN THE MORNING.
ALSO UNCERTAIN AS TO HOW MUCH...IF ANY...NEW CONVECTIVE DEVELOPMENT
WILL OCCUR LATER THIS AFTN IN WAKE OF MCS AS MODELS SUGGEST WEAK
SUBSIDENCE...AT LEAST ACRS NE AND NCTRL FL. BEST CHANCE OF ANY AFTN
DEVELOPMENT APPEARS TO BE ACRS GA. IN FORECAST UPDATE...MAINTAINED
HIGHEST POPS ACRS OUR GA COUNTIES...WITH LOWER POPS ACRS NE FL.
&&
----------------------------------
.SHORT TERM...WARM AND WINDY CONDITIONS EXPECTED TODAY AS SFC LOW
DEEPENS TO OUR NORTH...YIELDING GUSTY SW TO WSW WINDS AT 20 MPH
WITH GUSTS IN THE 30-35 MPH RANGE. WILL HOIST LAKE WIND ADVISORY FOR
FORECAST AREA THROUGH THE AFTN AND EARLY EVNG HOURS. WILL START OUT
WITH LOW CLOUDINESS FROM GULF OF MEX THIS MORNING...BUT WITH WINDS
GAINING MORE WRLY COMPONENT AND SUBSIDENCE DEVELOPING OVER NRN/CTRL
FL...EXPECT SKIES TO BECOME PARTLY CLOUDY...ALLOWING TEMPS TO RISE
INTO M/U 80S SE GA AND UPR 80S/LWR 90S NE FL.
STORM SYSTEM INTENSIFIES AS IT MOVES TOWARD EASTERN U.S. TODAY. THE
COMBINATION OF WARM UNSTABLE AIR AND STRONG WIND SHEAR SUGGEST THE
POTENTIAL FOR SEVERE T-STORMS ACROSS MUCH OF THE SOUTHEAST. UPR JET
AXIS IS FORECAST TO MOVE ACRS CTRL GA...WITH LIFT ALONG AND N OF
JET...SUBSIDENCE S (AS GIVEN BY MODEL FCST SNDGS FOR THIS AFTN).
ANTICIPATE T-STORMS TO BE MOST WIDESPREAD, AND MOST INTENSE...N OF
OUR FORECAST AREA...FROM CTRL GA ACRS SC INTO ERN NC...WITH
DECREASING COVERAGE AS YOU GO SOUTHWARD. ACRS NE AND NCTRL
FL...ANTICIPATE ONLY ISOLATED T-STORMS AT BEST GIVEN SUBSIDENCE.
BEST CHANCE OF SEVERE T-STORMS WILL BE OUR NRN COUNTIES IN SE
GA..WITH PRIMARY THREATS BEING LARGE HAIL AND STRONG WIND GUSTS.
ANY ISOLATED T-STORM THAT DEVELOPS IN NE FL COULD BECOME STRONG OR
BRIEFLY SEVERE GIVEN THE COMBINATION OF INSTABILITY AND DEEP-LAYER
SHEAR.
ACTIVITY COMES TO AN END THIS EVNG...WITH BREEZY CONDITIONS
CONTINUING. COOLER CONDITIONS ARE EXPECTED MON/TUES. BREEZY
CONDITIONS CONTINUE MON...WITH LIGHTER WINDS TUES AS HIGH PRESSURE
BUILDS OVER THE EASTERN STATES.
.LONG TERM...WARMING TREND EXPECTED DURING LATTER HALF OF WORKWEEK.
SOME UNCERTAINTY ON RAIN CHANCES LATER IN THE WEEK WITH CHANGES IN
THE LATEST MODEL SOLUTIONS. BEST CHANCE STILL APPEARS TO BE FRI/SAT.
&&
.AVIATION...WITHIN THE PAST FEW HOURS...STRATUS DECK WHICH HAD
PREVIOUSLY ONLY AFFECTED THE GNV TERMINAL...HAS NOW SHIFTED EAST AND
IFR TO MVFR CONDITIONS ARE AFFECTING MOST OF THE FLORIDA PORTION.
EXPECT THIS TREND TO CONTINUE THROUGH 10Z AND THEN INCREASED MIXING
MAY ALLOW THIS DECK TO INCREASE TO VFR ONCE AGAIN TOWARD DAYBREAK.
FOCUS WILL THEN SHIFT TO THE APPROACHING SQUALL LINE WHICH BY THE
TIME IT REACHES OUR AREA WILL BE MOISTURE DEPRIVED. ENOUGH OF A LINE
LEFT TO WARRANT TEMPO FOR SSI AND HAVE HESITANTLY INCLUDED AND SHORT
TERM TEMPO FOR CRG AND JAX AS WELL. WILL KEEP VCTS FOR GNV TERMINAL
WITH ONLY SOME MVFR CONDITIONS TO AFFECT THAT AREA FROM 18Z-00Z.
&&
.MARINE...WILL BE MOVING UP THE TIME SLIGHTLY FOR THE ONSET OF
SMALL CRAFT ADVISORY CONDITIONS ACROSS THE COASTAL WATERS TO
COINCIDE WITH LAKE WIND ADVISORY TIME OF 15Z. WILL ACTUALLY SEE A
PERIOD AFT 06Z MON OF 25 KNOT WINDS WITH GUSTS TO GALE FORCE
LIKELY. WILL KEEP JUST SCA FOR NOW...BUT THESE TRENDS WILL NEED TO
BE MONITORED CLOSELY FOR SUBSEQUENT FORECASTS FOR POSSIBLE GALE
WARNINGS FOR THE GA WATERS. ALTHOUGH SUSTAINED WINDS ARE FORECAST
TO COME DOWN SLIGHTLY FOR MON AFTERNOON...BOSTON TECHNIQUE SUGGEST
VERY STRONG WIND GUSTS POSSIBLE IN BETTER DEVELOPING MIXING PROFILE.
&&
.FIRE WEATHER...DESPITE THE PRESENCE OF SEVERE WEATHER TODAY...WE
WILL ACTUALLY SEE PORTIONS OF THE CWA THAT WILL COME CLOSE TO
VERIFYING RED FLAG CONDITIONS. EXPECT THE SOUTHERN TIER OF THE
AREA WITH A VERY GOOD MIXING PROFILE AND DRY AIR ALOFT WILL SEE RH
VALUES TAIL OFF INTO THE UPPER 30S BY THIS AFTERNOON. ALONG WITH
STRONG WIND GUSTS...THIS AREA WILL NEED TO BE MONITORED FOR
POSSIBLE UPGRADE TO WARNING CONDITIONS SHOULD CLOUD COVER AND
FRONTAL APPROACH BE DELAYED. NO DOUBTS FOR THE FLORIDA PORTION ON
MONDAY AS LATEST GUIDANCE INDICATES LOWER TO MID 20S RH VALUES
AREA WIDE. MEETING THE WIND CRITERIA WILL BE THE BIG QUESTION FOR
THE GA PORTION AND HAVE CHOSEN TO JUST GO WITH A WATCH FOR THAT
PORTION FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 56 81 50 / 60 10 0 0
SSI 86 61 80 57 / 60 10 0 0
JAX 90 58 82 54 / 30 10 0 0
SGJ 90 62 81 58 / 20 20 0 0
GNV 90 61 84 53 / 20 20 0 0
OCF 90 61 84 52 / 20 20 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
SUWANNEE-UNION.
RED FLAG WARNING FROM 12 PM TO 7 PM EDT MONDAY FOR ALACHUA-
BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 AM EDT
TUESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO
60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO
60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 4 PM EDT MONDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
TO FLAGLER BEACH FL OUT 20 NM.
&&
WOLF/DEESE/Hazardous weather outlook, May 11, 6:25 AM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 625 AM EDT SUN MAY 11 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-120830- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 625 AM EDT SUN MAY 11 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 1 PM EDT TODAY ACROSS SOUTHEAST GEORGIA AND EXTREME NORTHERN FLORIDA... ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA TODAY. A FEW OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM COVERAGE...AND THE THREAT FOR SEVERE THUNDERSTORMS...WILL BE GREATEST ACROSS SOUTHCENTRAL AND SOUTHEAST GEORGIA...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED ACROSS NORTH CENTRAL FLORIDA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SELF-ACTIVATE TODAY WHERE WATCHES OR WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. WOLF
In the hours before
Special weather statement, May 11, 6:37 AM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 637 AM EDT SUN MAY 11 2008 GAZ132>135-149-163-111130- APPLING-ATKINSON-BACON-CLINCH-COFFEE-JEFF DAVIS- 637 AM EDT SUN MAY 11 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN CLINCH...ATKINSON...COFFEE...NORTHWESTERN APPLING...JEFF DAVIS AND NORTHWESTERN BACON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 730 AM EDT... AT 637 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 20 TO 30 MILES WEST OF THE AREA...MOVING SOUTHEAST AT 50 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RED BLUFF...PRIDGEN...AMBROSE...BROXTON...SNIPESVILLE...HAZLEHURST... WILLACOOCHEE...WEST GREEN...GRAHAM AND DOUGLAS THROUGH 730 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED. THE AREA REMAINS UNDER A TORNADO WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. DEESE
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:43 AM EDT | Red Flag Warning | JAX | Baker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more | 40 hr |
| May 11, 3:35 AM EDT | Lake Wind Advisory | JAX | Baker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more | 40 hr |
| May 11, 9:22 AM EDT | Special Marine Warning | JAX | 113 min | |
| May 11, 11:08 AM EDT | Special Marine Warning | JAX | 97 min | |
| May 11, 12:44 PM EDT | Special Marine Warning | JAX | 91 min | |
| May 11, 1:20 PM EDT | Wind Advisory | JAX | Baker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more | 7 hr |
| May 11, 2:30 PM EDT | Special Marine Warning | JAX | 2 hr | |
| May 11, 3:15 PM EDT | Fire Weather Watch | JAX | Baker, Bradford, Gilchrist, Nassau, Suwannee, Union | 37 hr |
| May 11, 4:33 PM EDT | Special Marine Warning | JAX | 67 min | |
| May 11, 6:10 PM EDT | Special Marine Warning | JAX | 50 min | |
| May 10, 10:42 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 48 min |
| May 11, 12:29 AM EDT | Severe Thunderstorm Warning | JAX | Wayne | 31 min |
| May 11, 2:43 AM EDT | Fire Weather Watch | JAX | Appling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more | 13 hr |
| May 11, 7:34 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Jeff Davis | 36 min |
| May 11, 7:57 AM EDT | Tornado Warning | JAX | Bacon, Coffee, Jeff Davis | 48 min |
| May 11, 8:07 AM EDT | Tornado Warning | JAX | Appling, Bacon, Jeff Davis, Wayne | 38 min |
| May 11, 8:34 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Pierce, Wayne | 41 min |
| May 11, 8:46 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee, Jeff Davis, Ware, Wayne | 44 min |
| May 11, 9:04 AM EDT | Tornado Warning | JAX | Coffee, Jeff Davis | 41 min |
| May 11, 9:09 AM EDT | Tornado Warning | JAX | Wayne | 26 min |
| May 11, 9:14 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Brantley, Camden, Glynn, Pierce and 2 more | 46 min |
| May 11, 9:26 AM EDT | Areal Flood Advisory | JAX | Appling, Bacon, Brantley, Coffee, Glynn, Jeff Davis and 2 more | 2 hr |
| May 11, 9:31 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee, Jeff Davis, Ware, Wayne | 29 min |
| May 11, 9:53 AM EDT | Severe Thunderstorm Warning | JAX | Brantley, Camden, Glynn, Wayne | 52 min |
| May 11, 9:57 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Brantley, Coffee, Pierce, Ware and 1 more | 27 min |
| May 11, 9:59 AM EDT | Severe Thunderstorm Warning | JAX | Bacon, Coffee, Jeff Davis | 31 min |
| May 11, 10:16 AM EDT | Tornado Warning | JAX | Wayne | 29 min |
| May 11, 10:23 AM EDT | Tornado Warning | JAX | Brantley, Pierce | 23 min |
| May 11, 10:45 AM EDT | Tornado Warning | JAX | Brantley, Camden, Glynn, Wayne | 30 min |
| May 11, 11:10 AM EDT | Tornado Warning | JAX | Glynn | 35 min |
| May 11, 11:34 AM EDT | Areal Flood Advisory | JAX | Brantley, Glynn, Wayne | 86 min |
| May 11, 12:51 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee, Jeff Davis | 24 min |
| May 11, 1:18 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Pierce, Wayne | 27 min |
| May 11, 1:43 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 32 min |
| May 11, 2:07 PM EDT | Severe Thunderstorm Warning | JAX | Glynn, Wayne | 23 min |
| May 11, 2:08 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Coffee, Jeff Davis | 37 min |
| May 11, 2:14 PM EDT | Tornado Warning | JAX | Glynn, Wayne | 31 min |
| May 11, 2:19 PM EDT | Tornado Warning | JAX | Appling, Jeff Davis | 26 min |
| May 11, 2:34 PM EDT | Tornado Warning | JAX | Glynn | 26 min |
| May 11, 2:45 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 30 min |
| May 11, 2:52 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Coffee, Ware | 38 min |
| May 11, 3:20 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Pierce, Wayne | 30 min |
| May 11, 3:51 PM EDT | Severe Thunderstorm Warning | JAX | Glynn, Wayne | 24 min |
| May 11, 4:24 PM EDT | Severe Thunderstorm Warning | JAX | Glynn, Pierce, Wayne | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.